Alert archive / Kansas / Red Flag Warnings in 2023
Red Flag Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Jan 15, 2023, 1:01 AM CST for 4 counties in Kansas. It took effect at Jan 15, 2023, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2023, 1:01 AM CST (07:01 UTC)
- In effect from
- Jan 15, 2023, 12:00 PM CST
- Expired
- Jan 15, 2023, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Meade County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2773 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
755 WWUS83 KDDC 150701 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 101 AM CST Sun Jan 15 2023 KSZ085>088-160100- /O.UPG.KDDC.FW.A.0001.230115T1800Z-230116T0100Z/ /O.NEW.KDDC.FW.W.0001.230115T1800Z-230116T0100Z/ Stevens-Seward-Meade-Clark- 101 AM CST Sun Jan 15 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 085, 086, 087, AND 088... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 7 PM CST this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...Southwest 25 to 35 mph with gusts up to 40 to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
538 WWUS83 KDDC 160033 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 633 PM CST Sun Jan 15 2023 KSZ085>088-160145- /O.EXP.KDDC.FW.W.0001.000000T0000Z-230116T0100Z/ Stevens-Seward-Meade-Clark- 633 PM CST Sun Jan 15 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 085, 086, 087, AND 088... $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jan 15, 12:36 AM CST, 25 minutes earlier.
Area forecast discussion, Jan 15, 12:36 AM CST, 25 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1236 AM CST Sun Jan 15 2023 ...Updated Long Term Discussion... .SHORT TERM...(Tonight through Sunday night) Issued at 1044 PM CST Sat Jan 14 2023 Northwest flow aloft for the high plains with leeside troughing over eastern Colorado. South winds around 10-20 mph and partly to mostly cloudy skies in the upper levels depicted on Satellite will linger overnight into Sunday morning. With the southerly flow, morning lows Sunday will be more mild in the upper 20s to upper 30s. South winds will become more southwesterly as the aforementioned leeside troughing deepens over eastern Colorado due to increasing divergence aloft off the Rockies. Wind speeds will increase to over 40mph by mid to late morning aided by daytime warming with the downslope direction of the surface flow. Peak gusts during peak heating of the afternoon that will result in a possibility of some dust to be blown around due to the ongoing drought conditions at the surface for all of southwest Kansas. At this time, visibility restrictions look to be limited and constrained to isolated spots, mainly out west along and west of the Hwy 87 corridor. Afternoon high temperatures will be aided by adiabatic warming to push into the 60s and low 70s for the entire viewing area. After sunset, expect winds to become southerly and diminish some to 20-30 mph gusts with some radiational cooing despite the upper level cloud cover that will make for a great looking sunset. Another mild night with overnight lows down once again into the upper 20s to upper 30s remaining dry throughout the short term and heading into the long term forecast. .LONG TERM...(Monday night through Saturday) Issued at 1221 AM CST Sun Jan 15 2023 Monday will see cooler temperatures but still above average down into the 50s as a weak wave pushes across the CWA early in the morning with northwest winds gusty behind the cold front. Cool and cloudy Tuesday as well as southeast winds return flow from the Gulf bringing in some decent low level moisture ahead of a deep trough moving along the southwestern US. As the trough nears the high plains overnight into Wednesday morning, it will deepen with increasing upper level divergence becoming positively tilted making for progressive movement through the CWA. Models are still not consistent on how much and what weather types it will be, but confidence has grown on some moisture for much of southwest Kansas. The GFS is more aligned with the dryslot solution whereas the Euro is wetter with more of a southern hit to the CWA. Best chances for precipitation will be for the northern half of the counties at this point but not certain on QPF at this time. With the developing surface low hugging the Oklahoma state line, where the warm frontal boundary lines up near Hwy 50 will be more of the transition area from rain to snow and vice versa. Being a progressive system as it is looking to be with no arctic cold expected with it, transition will be quick with any ice accumulations looking to be minimal at this point. Otherwise, expect the system to exit quickly to the northeast Wednesday night into Thursday with quieter weather ahead for the remainder of the long term period. Northwest flow aloft will set back in over the high plains from a building ridge across the Rockies. Afternoon temperatures more seasonable around the 40 degree mark and morning lows in teens mid week through next weekend. Another weak wave looks to extend down the upper level ridge Friday evening and overnight, but looks to be mainly dry with the northwest flow regime over the high plains. Regardless, Tuesday night and Wednesday look to be the period for the likely precipitation event for the long term taking anything the CWA can get at this point through the ongoing drought conditions. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1039 PM CST Sat Jan 14 2023 VFR conditions throughout the period with increased upper level clouds visible on IR lingering all Sunday. South winds around 10kts will increase to 30-35 kt gusts after 16Z with daytime heating from the southwest as leeside troughing deepens over eastern Colorado. Winds will ease some to 25kt gusts after 00Z towards sunset with some radiational cooling despite the upper level cloud cover staying breezy overnight into Monday. No other weather elements are expected at this time. && .FIRE WEATHER... Issued at 1051 PM CST Sat Jan 14 2023 Increasing near critical fire conditions for Sunday afternoon as temperatures push widespread into the 60s with some low 70s near the Oklahoma state line. With the warm temperatures, minimum relative humidity values will drop into the 15-25 percent range, lower towards the southern counties where fire weather headlines will be located. Winds will increase from the southwest by late morning due to deepening leeside troughing over eastern Colorado that will see wind gusts over 40mph for much of the viewing area of southwest Kansas lasting through sunset before diminishing to 20-30 mph gusts overnight into Monday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 35 67 34 56 / 0 0 0 0 GCK 31 64 30 54 / 0 0 10 0 EHA 42 63 32 57 / 0 0 0 0 LBL 41 66 31 57 / 0 0 0 0 HYS 30 64 33 52 / 0 0 10 0 P28 37 66 40 59 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from noon CST today through this evening for KSZ085>088. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe FIRE WEATHER...Lowe
Hazardous weather outlook, Jan 15, 12:49 AM CST, 12 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1249 AM CST Sun Jan 15 2023 KSZ030-031-043>046-061>066-074>081-084>090-160700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1249 AM CST Sun Jan 15 2023 /1149 PM MST Sat Jan 14 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Elevated to near critical fire weather conditions late Sunday morning and afternoon with gusty southwest winds and low relative humidity values near the 15 percent threshold. .DAYS TWO THROUGH SEVEN...Monday through Friday An increasing confidence in a winter storm to affect the area Tuesday night into most of Wednesday that will bring both rain and snow with areas of a quick transition along the warm from for southern counties. At this time, snow or rain amounts are highly uncertain but travel impacts are very possible for much of southwest Kansas, especially for points north of Hwy 50. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 9:55 PM CST | Fire Weather Watch | DDC | Clark, Meade, Seward, Stevens | 3 hr |
Nearby
Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.